Alert archive / Kansas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 5, NWS Goodland, KS

April 27, 2002Sherman County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Apr 27, 2002, 3:45 PM MDT for Sherman County, Kansas. It was in force for 30 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 27, 2002, 3:45 PM MDT (21:45 UTC)
Expired
Apr 27, 2002, 4:15 PM MDT
In force
30 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

County Sherman County, KS

The radar

The Goodland radar (KGLD), 17 km from the middle of the area, began a volume at 21:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 27, 4:00 PM MDTHail 0.75Goodland, KS
Apr 27, 4:08 PM MDTHail 0.75Goodland, KS
Apr 27, 4:21 PM MDTHail 1Wallace, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 9.8 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2002-04-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 9 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2002-04-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -147 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
9 J/kg
Mixed-layer CIN
-122 J/kg
Mixed-layer LCL
809 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-147 m²/s²
0-3 km storm-relative helicity
-195 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGLD 272145
SVRGLD
KSC181-272215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
345 PM MDT SAT APR 27 2002

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN SHERMAN COUNTY IN NORTHWEST KANSAS

* UNTIL 415 PM MDT

* AT 345 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 15 MILES SOUTHWEST OF GOODLAND...MOVING EAST AT
  35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GOODLAND AT 405 PM MDT

HAIL UP TO ONE INCH IN DIAMETER AND STRONG AND DAMAGING WINDS OF 60
MPH OR MORE CAN BE EXPECTED WITH THIS STORM.

A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN
OBSERVED OR DETECTED BY RADAR. IF YOU ARE IN THE PATH OF THIS
STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS
UNTIL THE STORM PASSES. DO NOT DRIVE INTO AREAS WHERE WATER COVERS
THE ROAD.

PLEASE REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
GOODLAND.

&&

LAT...LON 3926 10214 3913 10197 3913 10139 3941 10140

THEDE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 27, 2:15 PM MDT, 1 hour 30 minutes earlier.

Area forecast discussion, Apr 27, 2:15 PM MDT, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
215 PM MDT SAT APR 27 2002

SURFACE LOW PRESSURE AREA IS LIFTING ENE ACROSS SOUTHERN NEBRASKA
AND WILL CONTINUE LIFTING TOWARD WISCONSIN OVERNIGHT. STRONGEST
PRESSURE GRADIENT WILL MOVE EAST WITH LOW...BUT EXPECT WINDS TO
REMAIN FAIRLY GUSTY THROUGH THIS EVENING.  IN THE WAKE OF THE
LOW...SFC HIGH PRESSURE WILL NOSE DOWN FROM THE NORTHERN HIGH PLAINS
AND DOMINATE THE WEATHER PATTERN OVER THE CWA SUNDAY MORNING.

WRAPAROUND MID AND HIGH CLOUDS CONTINUE ACROSS THE NORTH HALF OF CWA
EARLY THIS AFTERNOON VCNTY UPPER TROUGH.  SOUTH OF THESE CLOUDS
HOWEVER...COMBINATION OF AFTERNOON HEATING AND COLD AIR IN MID
LEVELS IS CREATING STEEP 700-500 LAPSE RATES OF 7-8 C/KM.  STORMS
HAVE FORMED ON PALMER DIVIDE AND CHEYENNE RIDGE AND ARE ADVECTING
SOUTHEAST THROUGH INSTABILITY AXIS. HAVE CARRIED 30 POPS FOR THIS
EVENING AS A RESULT OF RECENT RADAR TRENDS.  FEEL THESE STORMS MAY
DROP SOME SMALL HAIL WITH COLD MID LEVEL TEMPS.  CELLS ARE EXPECTED
TO DIMINISH THIS EVENING WITH LOSS OF HEATING.

UPPER LOW ALONG WEST COAST IS EXPECTED TO DIVE SOUTH NEXT 24-36
HOURS BEFORE TURNING EAST. THIS WILL RESULT IN RIDGING ACROSS
CENTRAL ROCKIES AND CENTRAL HIGH PLAINS...WITH RIDGE BEING FLATTENED
BY SHORT WAVE IN NORTHERN STREAM.  RESULT WILL BE SETTLED AND MILD
WEATHER SUNDAY THROUGH TUESDAY.

NEXT CHANCE OF PRECIPITATION WILL BE WED-THU AS WEST COAST TROUGH
MOVES INTO CENTRAL US.  ADDED RAIN CHANCES AND COLDER TEMPS FOR
THURSDAY LOOKING AT LATEST AVN...BUT DIDNT BUY COMPLETELY INTO
INTENSITY OF COLD AIR AS AVN/MRF ARE DIVERGING A BIT IN THE MEDIUM
RANGE.

.GLD...NONE.

DLF

In the hours before

Special weather statement, Apr 27, 10:43 AM MDT, 5 hours 2 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-272300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1043 AM MDT SAT APR 27 2002

HERE IS THE HAZARDOUS WEATHER OUTLOOK FOR NORTHWEST KANSAS...
SOUTHWEST NEBRASKA...AND EASTERN COLORADO.

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

SCATTERED SHOWERS AND ISOLATED NON SEVERE THUNDERSTORMS ARE EXPECTED
TO MOVE NORTH AND EAST OF OUR AREA BY EARLY AFTERNOON AS A STORM
SYSTEM MOVES INTO CENTRAL NEBRASKA.

NORTHWEST WINDS WILL INCREASE INTO THE 20 TO 30 MPH RANGE WITH GUSTS
TO 40 MPH THROUGH MUCH OF THE AFTERNOON HOURS TODAY.

&&
RUBIN

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 27, 4:20 PM MDTSevere Thunderstorm WarningGLDLogan, Wallace25 min
Apr 27, 4:44 PM MDTSevere Thunderstorm WarningGLDLogan46 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.